Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Bismarck, ND

June 24, 2003LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2003, 9:39 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 9:39 PM CDT (02:39 UTC)
Expired
Jun 24, 2003, 10:15 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties LaMoure County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
775 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS53 KBIS 250239
SVRBIS
NDC045-093-250315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  WESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1015 PM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF MARION TO 7
  MILES SOUTHWEST OF BERLIN...OR FROM 13 MILES SOUTHEAST OF JAMESTOWN
  TO 40 MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARION NOW
  DICKEY...BERLIN AT 950 PM CDT
  LA MOURE AT 1005 PM CDT
  GRAND RAPIDS AT 1010 PM CDT
  
LAW ENFOREMENT REPORTED A POSSIBLE WALL CLOUD IN THE VICINITY OF THE
TOWN OF MARION AND STRONG WINDS AROUND MONTPELIER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4686 9852 4629 9870 4631 9806 4695 9808
          4696 9841

$$
JENSEN
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:00 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, Jun 24, 2:00 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT TUE JUN 24 2003

EARLY AFTERNOON H20 VAPOR IMAGERY SHOWS WELL THE UPPER LVL TROUGH
BEGINNING TO EJECT NORTHEASTWARD FROM THE GREAT BASIN.  THIS FEATURE
WILL CONTINUE NORTHEAST AND MAKE CHANCES OF PRECIP AS WELL AS
POTENTIAL HYDRO PROBLEMS THE MAIN FCST ISSUES AGAIN TDY...ALTHOUGH
THERE IS SOMETHING FOR ALMOST EVERYONE IN THE NEXT SEVEN DAYS.  THE
GFS IS DEEPER THAN THE ETA WITH THE MAIN TROUGH DURING THE NEXT 24
HRS...WHILE THE ETA IS SOMEWHAT SLOWER WITH ITS PROGRESSION.  THIS
MAY ALL BE MOOT POINT THOUGH...AND A BLEND OF GUIDANCE WILL BE USED
FOR THE FCST.

THE SFC LOW CURRENTLY ANALYZED IN EASTERN COLORADO IS PROJECTED TO
ELONGATE AND MOVE NE INTO MN BY 12Z WEDNESDAY...WHILE A SERIES OF
VORT MAXES ROUND THE BASE OF THE TROUGH AND PROVIDE ADEQUATE LIFT
FOR PRECIP IN ND.  A 300 MB JET MAX WILL NOSE INTO THE NORTHERN
PLAINS LATE TONIGHT AND AID IN PRECIP DEVELOPMENT...AS WILL THE NET
ISENTROPIC LIFT THAT WILL DVLP ACROSS THE AREA.  IN ESSENCE...WE
EXPECT PERIODS OF PRECIP THE NEXT 24 HRS..WITH THE BEST CHANCES IN
THE SOUTHERN HALF OF OUR CWA.  WE WILL CONTINUE WITH THE FLOOD WATCH
THROUGH 6 AM CDT AS ANY ADDITIONAL RAINFALL COULD CAUSE AT LEAST
SOME MINOR HYDRO PROBLEMS.  CAA WILL KICK IN AS THE SFC LOW WINDS UP
TO OUR EAST...AND GUSTY NORTH WINDS COMBINED WITH 850 MB TEMPS
FALLING TO AROUND 4 C AND THE AFOREMENTIONED CLOUDS/PRECIP WILL MAKE
FOR A RAW DAY WEDNESDAY...THOUGH THE PRECIP WILL BEGIN TO SHUT OFF
FROM WEST TO EAST DURING THE DAY.

AFTER THE TROUGH AXIS PASSES US BY...UPPER LVL NW FLOW WILL DOMINATE
THE END OF THE WORK WEEK.  TIMING OF UPPER LVL S/WS IN THE FLOW IS
BOUND TO BE TRYING AT BEST...BUT IT APPEARS AT LEAST DIURNALLY
DRIVEN CONVECTION WILL BE POSSIBLE BOTH THURSDAY AND FRIDAY. THE
PASSAGE OF A WEAK SFC COOL FRONT FRI NIGHT WILL LIKELY SLOW THE
ANTICIPATED WARMUP SOME...THOUGH 850 MB TEMPS ONLY COOL SOME DURING
THAT TIME PERIOD.

IN THE LONGER RANGE...MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST
THAT UPPER LVL HEIGHTS WILL BE ON THE RISE IN THE NORTHERN PLAINS
BY EARLY NEXT WEEK AS THE NEXT UPPER LVL TROUGH WORKS ITS WAY INTO
THE PACIFIC NW.  THE NET RESULT WILL BE WARMING TEMPS...WITH THE
NEXT CHANCE OF TSTMS STILL LOOKING TO BE EARLY NEXT WEEK AS FLOW
ALOFT TURNS SW AND A COLD FRONT PASSES THROUGH THE REGION...THOUGH
THE TRANSITION TO THIS PATTERN IS LIABLE TO BE SLOWER THAN CURRENTLY
PROJECTED.

.BIS...FLOOD WATCH UNTIL 6 AM CDT WEDNESDAY MORNING FOR SIOUX
...EMMONS...LOGAN...MCINTOSH...DICKEY...AND LAMOURE COUNTIES.

SCHULTZ
Hazardous weather outlook, Jun 24, 3:45 PM CDT, 5 hours 54 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-252045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR FOR SIOUX...
EMMONS...LOGAN...MCINTOSH...LAMOURE AND DICKEY COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCHULTZ

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.